Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2004, 8:24 PM MDT for Prowers County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 8:24 PM MDT (02:24 UTC)
- Expired
- Jul 5, 2004, 9:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 060224 SVRPUB COC099-060330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 823 PM MDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PROWERS COUNTY IN SOUTHEAST COLORADO * UNTIL 930 PM MDT * AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED OVER LAMAR... AND WAS MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED WILL BE... BRISTOL BY 845 PM MDT GRANADA BY 850 PM MDT HARTMAN BY 855 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3822 10271 3794 10271 3789 10217 3825 10215 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:45 PM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jul 5, 2:45 PM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 245 PM MDT MON JUL 5 2004 .SHORT TERM... (TONIGHT AND TUESDAY) MAIN CONCERN IS PRECIP COVERAGE AND OVERNIGHT FROPA. CURRENTLY...CU BREAKING OUT OVER THE MTS WITH ISOLD -TSRA...EXPECTED TO INTENSIFY AS NEXT WAVE MOVING PUSHING INTO NW COLORADO ATTM. NEXT SFC FRONT IN NE/WY AND MOVING SOUTH ALONG WITH CLOUDINESS. SFC HIGH MOVES INTO CNTRL PLAINS AND PUSHES A COLD FRONT INTO THE AREA THIS EVENING. LOOKS LIKE FRONT WILL PUSH THOUGH MOST OF EASTERN PLAINS BY 6-9Z...HOWEVER MAY HAVE A LATE ONGOING SHOW NEAR THE KANSAS BORDER WHERE INSTABILITY IS GREATEST. COULD HAVE ONE OR TWO SEVERE STORMS HERE. WORDED GRIDS AS SCATTERED THROUGH EVENING HOURS...THEN ISOLATED I25 CORRIDOR AND MTNS WHILE SCATTERED COVERAGE REMAINS EAST OF I25...AS MCS MOVING THROUGH KS WILL LIKELY KEEP THINGS GOING FAR EAST LATE. EXPECT OUTFLOWS TO PUSH LOW CLOUDS UP TO THE EASTERN MOUNTAINS...SOUTHEAST UPSLOPE FLOW WILL LIKELY HAVE THEM LINGERING INTO MID MORNING. PLAINS LOOK PRETTY CAPPED FOR CONVECTION TOMORROW...DO EXPECT A FEW ISOLATED STORMS ALONG THE MTNS AS DAYTIME HEATING SETS IN AND FIRES OFF A FEW STORMS. CAPES ONLY ABOUT 400-800 J/KG...HOWEVER SHEAR IS 40-50 KTS THANKS TO NW FLOW ALOFT AND SE FLOW AT SURFACE. SEE A MINIMAL SEVERE THREAT ALONG I25 CORRIDOR TOMORROW. PULLED POPS FAR EAST PLAINS IN THE AFTERNOON AS DONT THINK ANYTHING WILL MAKE IT OUT THERE UNTIL EVENING. COOLED HIGH TEMPS A FEW DEGREES. KC .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ...CHALLENGES INCLUDE PRECIP ODDS FOR TUESDAY EVENING...AND ODDS FOR A MONSOON THIS WEEKEND... THE QUESTION IS HOW STABLE WILL THE AIRMASS BEHIND TONIGHTS FRONT BE BY TUESDAY EVENING. FOR SEVERAL RUNS...THE ETA WAS NOT GENERATING ANY PRECIPITATION TUESDAY EVENING. YET...BASED ON THE MOISTURE/UPSLOPE AND ELEVATED INSTABILITY...IT LOOKED LIKE SOMETHING SHOULD DEVELOP ALONG THE MOUNTAINS. FINALLY...THIS MORNINGS 12Z RUN OF THE ETA DEVELOPED CONVECTIVE PRECIP ALONG THE EASTERN MOUNTAINS AND ADJACENT I-25 CORRIDOR TUESDAY EVENING. IT HAD LIS OF -4 ALONG THE EAST SLOPE AND CAPES OVER 2000 J/KG. NOW...THE 18Z RUN HAS COME IN LESS AGGRESSIVE WITH THE CONVECTIVE POTENTIAL... INDICATING LIS OF -2 ALONG THE EAST SLOPE...AND SBCAPES OF 1000+ J/KG. DESPITE THIS DOWNWARD TREND...IT STILL LOOKS LIKE AT LEAST SOME CONVECTION SHOULD EXIST ALONG THE MOUNTAINS IN THE EVENING. WEDNESDAY...STILL LOOKING AT DRYLINE POTENTIAL OVER THE FAR EASTERN PLAINS. RIGHT NOW ETA CAPES OVER EASTERN PORTIONS OF BACA/PROWERS COUNTIES FOR 21Z WEDNESDAY ARE OVER 2000 J/KG WITH LIS AT -4. A POSSIBLE FOCUS FOR THIS ENERGY...COULD BE A DRYLINE. CURRENTLY... THE ETA SHOWS SOME SURFACE WIND CONVERGENCE THIS VICINITY FOR WEDNESDAY. THIS COULD TURN OUT TO BE A MUCH SHARPER LINE OF DEMARCATION IN REALITY. THE REST OF THE AREA LOOKS PRETTY DRY THIS DAY. THURSDAY...RIGHT NOW IT APPEARS THAT MOST OF THURSDAY SHOULD BE A HOT AND DRY DAY. HOWEVER...THE 1ST INCLINES OF SOME MONSOON MOISTURE START TO STREAM UP FROM OLD MEXICO LATE THURSDAY AND THURSDAY NIGHT. THIS SEEMS TO BE THE LEADING EDGE OF A SOUTHERLY MONSOON FLOW TO ESTABLISH ITSELF OVER THE AREA FRIDAY AND OVER THE WEEKEND. MONDAY COULD BE A TRANSITION DAY BACK TO A DRIER REGIME. RIGHT NOW...WILL CONTINUE WITH LOW POPS FOR THE THURSDAY THROUGH MONDAY PERIOD...DUE TO THE UNCERTAINTIES AT THIS RANGE. THE ECMWF REALLY DOESNT GIVE INDICATIONS OF A MONSOON. AS USUAL...WELL HAVE TO WAIT AND SEE HOW THINGS REALLY PAN OUT. LW && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 5, 7:00 AM MDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT MON JUL 5 2004 COZ058>089-093>099-061300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THIS AFTERNOON INCREASING TO SCATTERED THUNDERSTORMS OVER THE PIKES PEAK REGION AND EASTERN PLAINS AFTER 500 PM AND CONTINUING THROUGH THE EVENING. STORMS THAT FORM IN THE MOUNTAINS OR ADJACENT PLAINS MAY PRODUCE WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING. STORMS ACROSS THE SOUTHEAST PLAINS MAY BRING BRIEF LOCALLY HEAVY RAINFALL ALONG WITH HAIL UP TO ONE HALF INCH IN DIAMETER. WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 300 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY. ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS AFTER 500 PM.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 62 min |
| Jul 5, 8:11 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 64 min |
| Jul 6, 2:51 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.